Eugenia Gapher and Kwadwo Adjei Kyeremeh both attend the Rev. Friedrich Monninger Memorial Presbyterian Church
The Food and Drugs Authority has revealed medications administered to three persons in the Eastern region who later died was contaminated.
In a press release following Joy News story, the FDA explained that one of the components used to prepare the medication was contaminated due to poor storage.
The component is 0.9% Normal Saline which was mixed with Benzathine Penicillin powder for the injection which was to treat skin infections of a woman,Eugenia Atsupui Gapher, but died later.
The other deceased is Kwadwo Adjei Kyeremeh, 31, was the administrator of the Rev. Friedrich Monninger Memorial Presbyterian Church in Akosombo while the third,78-year old Bande Yobi.
Two others are in critical condition.
The FDA said the Normal Saline Solution was opened and used repeatedly for several days which is against medical instruction and practice.
It explained the Benzathine Penicillin needed to be mixed with sterile water and used immediately to avoid contamination.
But this was not done leading to a fatal rotting in parts of Eugenia Gapher who was preparing to get married later in the year.
Even after three plastic surgeries, her situation only got worse.
Her brother, Benjamin told Joy News’ Manasseh Azure, the pharmacist at New Senchi Health Centre in the Eastern region admitted he administered the drug in error.
The nurses at New Senchi Health Center reportedly told Benjamin, a mixture of drugs was used on his sister on three occasions when she visited the hospital.
The victim was transferred to the VRA hospital at Akosombo after her situation deteriorated rapidly.
Her family wants justice.
The FDA says it has dispatched a team from its Eastern regional office to investigate the incident at Akradie.
Meanwhile, the FDA has asked for healthcare professionals to report to it, any ‘untoward’ effects of medicines.
READ FULL FDA STATEMENT
30th March 2018
SERIOUS ADVERSE REACTION REPORTS, NEW SENCHI HEALTH CENTRE, AKRADE
The Food and Drugs Authority (FDA) has become aware of serious adverse reactions described as injection site abscess, skin necrosis and ulcers leading to the deaths of three (3) patients who had injections of Benzathine Penicillin from the New Senchi Health Centre at Akrade in the Asuogyaman District in the Eastern region. These serious adverse reactions were reported during the 3rd week of March 2018.
Preliminary investigations revealed that these reactions may be due to contaminated 0.9% Normal Saline, the solution which was used to reconstitute (mix) the Benzathine Penicillin Powder for Injection. The 0.9% Normal Saline Solution was reported to have been opened and used repeatedly for several days which might have resulted in the contamination.
Benzathine Penicillin is presented as powder for Injection and should be reconstituted with STERILE water for injection and also used immediately to avoid contamination.
The FDA has dispatched the Pharmacovigilance team from the Eastern Regional Office to Akradie to investigate the issue in collaboration with the Ghana Health Service and will keep you updated as more information becomes available.
Meanwhile, healthcare professionals and consumers are encouraged to be vigilant and report untoward effects of medicines and health products to the FDA by completing adverse reaction reporting forms provided in hospitals and Community Pharmacies designated as Patient Safety Centres across the country or through the contacts below:
HOTLINES – 0299802932, 0299802933,
TOLL FREE NUMBER – 0800151000 (free only on Airtel and Vodafone)
SMS SHORTCODE – 4015
CHIEF EXECUTIVE OFFICER